Ibuprofen is a painkiller available over the counter without a prescription.

It's one of a group of painkillers called non-steroidal anti-inflammatory drugs (NSAIDs) and can be used to:

This topic covers:

Types of ibuprofen

Who can take ibuprofen

How to take ibuprofen

Interactions with medicines, food and alcohol

Side effects of ibuprofen

Overdoses of ibuprofen

Types of ibuprofen

You can buy most types of ibuprofen from supermarkets or pharmacies. Some types are only available on prescription.

Ibuprofen is available in many forms, including:

  • tablets
  • capsules
  • liquids
  • gels or creams
  • sprays

In some products ibuprofen is combined with other ingredients. For example, it's sometimes combined with medicine for a blocked nose (a decongestant) and sold as a cold and flu remedy.

Who can take ibuprofen

Some people should avoid using ibuprofen and others should use it with caution. If you have any queries about using ibuprofen or any other medicines, speak to your GP or pharmacist, or call NHS 111.

You shouldn't take ibuprofen if you:

  • have a history of a strong, unpleasant reaction (hypersensitivity) to aspirin or other NSAIDs
  • have a current or recent stomach ulcer, or you have had one in the past
  • have severe heart failure
  • have severe liver disease
  • are taking low-dose aspirin for the prevention of cardiovascular disease

You should use ibuprofen with caution if you're aged 65 or over, breastfeeding, or have:

Ibuprofen and pregnancy

Ideally, pregnant women shouldn't take ibuprofen unless a doctor recommends it.

But ibuprofen appears in breast milk in small amounts, so it's unlikely to cause any harm to your baby while you're breastfeeding.

It's best to tell your GP, pharmacist or health visitor about any medicines you're taking.

Paracetamol is recommended as an alternative to ease short-term pain or reduce a high temperature.

Ibuprofen and children

Ibuprofen may be given to children aged three months or over who weigh at least 5kg (11lbs) to relieve pain, inflammation or fever.

Your GP or another healthcare professional may recommend ibuprofen for younger children in certain cases – for example, this may be to control a fever after a vaccination if paracetamol is unsuitable.

If your baby or child has a high temperature that doesn't get better or they continue to experience pain, speak to your GP or call NHS 111.

How to take ibuprofen

Make sure you take ibuprofen as directed on the label or leaflet, or as instructed by a health professional.

How much you can take depends on your age, the type of ibuprofen you're taking and how strong it is. For example:

  • adults – can usually take one or two 200mg tablets every four to six hours, but shouldn't take more than 1,200mg (six 200mg) tablets in the space of 24 hours
  • children under 16 – may need to take a lower dose, depending on their age; check the packet or leaflet, or ask a pharmacist or doctor for advice

The painkilling effect of ibuprofen begins soon after a dose is taken, but the anti-inflammatory effect can sometimes take up to three weeks to get the best results.

Ibuprofen shouldn't be used to treat conditions that are mainly related to inflammation.

Don't take more than the recommended dose if it isn't relieving your symptoms.

Adults can take paracetamol at the same time if necessary, but this isn't recommended for children. For more details, see Can I take paracetamol and ibuprofen together?.

Contact your GP or call NHS 111 if your symptoms get worse or last more than three days despite taking ibuprofen.

Interactions with medicines, food and alcohol

Ibuprofen can react unpredictably with certain other medicines. This can affect how well either medicine works and increase the risk of side effects.

Check the leaflet that comes with your medicine to see if it can be taken with ibuprofen. Ask your GP or local pharmacist if you're not sure. 

As ibuprofen is a type of NSAID, you shouldn't take more than one of these at a time or you'll have an increased risk of side effects. 

NSAIDs can also interact with many other medicines, including:

Read more about medicines that interact with NSAIDs.

Ibuprofen can also interact with ginkgo biloba, a controversial dietary supplement some people claim can treat memory problems and dementia.

There are no known problems caused by taking ibuprofen with any specific foods or by drinking a moderate amount of alcohol.

Side effects of ibuprofen

Ibuprofen can cause a number of side effects. You should take the lowest possible dose for the shortest possible time needed to control your symptoms.

See the patient information leaflet that comes with your medicine for a full list of side effects.

Common side effects of ibuprofen include:

Less common side effects include:

  • headache or dizziness
  • bloating (fluid retention)
  • raised blood pressure
  • inflammation of the stomach (gastritis)
  • a stomach ulcer
  • allergic reactions – such as a rash
  • worsening of asthma symptoms by causing narrowing of the airways (bronchospasm)
  • kidney failure
  • black stools and blood in your vomit – this can indicate bleeding in your stomach

If you feel unwell after taking ibuprofen or have concerns, speak to your GP or pharmacist, or call NHS 111.

You can also report suspected side effects using the Yellow Card Scheme.

High doses

Taking high doses of ibuprofen over long periods of time can increase your risk of:

  • stroke – when the blood supply to the brain is disturbed
  • heart attacks – when the blood supply to the heart is blocked

In women, long-term use of ibuprofen might be associated with reduced fertility. This is usually reversible when you stop taking ibuprofen.

Overdoses of ibuprofen

Taking too much ibuprofen, known as an overdose, can be very dangerous.

If you've taken more than the recommended maximum dose, go to your nearest accident and emergency (A&E) department as soon as possible.

It can be helpful to take any remaining medicine and the box or leaflet with you to A&E if you can.

Some people feel sick, vomit, have abdominal pain or ringing in their ears (tinnitus) after taking too much ibuprofen, but often there are no symptoms at first. Go to A&E even if you're feeling well.

Page last reviewed: 17/05/2016

Next review due: 17/05/2018